MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 54MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 54MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Model Number 71339154
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Dislocation (2374)
Date of Event 02/06/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tha had been performed on an unspecified date, the system luxated on (b)(6) 2022.Upon revision surgery to address this event on (b)(6) 2022, it was noticed that the r3 const 54mm liner is fractured.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a revision tha had been performed on (b)(6) 2021, the system luxated on (b)(6) 2022.Upon revision surgery to address this event on (b)(6) 2022, it was noticed that the r3 const 54mm liner is fractured.Both the r3 shell and liner, as well as the femoral head, were explanted and replaced with competitor products.A redapt stem remains in-situ.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation but the pictures were reviewed, and the fracture device was confirmed.The clinical/medical investigation concluded that, the reported dislocations may be consistent with the fractured liner; however, with the information provided the clinical root cause of the reported fractured liner cannot be confirmed.The patient impact beyond the dislocation, revision, and expected transient post-op convalescence period cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instructions for use for this device revealed that cracking or fracture of implant components has been identified in possible adverse effects and may result from failure to observe the warnings and precautions that follow.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported event could be corroborated, since it was broke, therefore it could function properly anymore.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 CONST 54MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13794788
Report Number1020279-2022-01219
Device Sequence Number3812851
Product Code KWZ
UDI-Device Identifier00885556020227
UDI-Public00885556020227
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/11/2017
Device Model Number71339154
Device Catalogue Number71339154
Device Lot Number17JM06260
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2022
Supplement Date Received by Manufacturer03/17/2022
04/13/2022
Initial Report FDA Received Date03/17/2022
Supplement Report FDA Received Date03/23/2022
04/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71331854 / R3 0 HOLE ACET SHELL 54MM; 71342200 / OXINIUM FEM HD 12/14 22 MM +0 /
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age81 YR
Patient SexFemale